Send to:

Choose Destination
See comment in PubMed Commons below
Mt Sinai J Med. 1996 Oct-Nov;63(5-6):364-9.

Isoniazid hepatotoxicity after orthotopic liver transplantation.

Author information

  • 1Department of Medicine, Mount Sinai School of Medicine, New York, New York 10029, USA.


The hepatotoxic effects of isoniazid have been well described, but there have been no reports on the incidence of isoniazid-induced liver disease in patients who have received an orthotopic liver transplant. We retrospectively reviewed the records of 13 patients who received isoniazid after liver transplantation for either chemoprophylaxis or as part of a multidrug regimen for the treatment of Mycobacterium tuberculosis infection. Five of the 13 patients developed biochemical and histologic evidence of isoniazid hepatotoxicity. All five patients were on a multidrug regimen which included the administration of rifampin. No hepatotoxicity occurred in patients who received isoniazid alone or in conjunction with ethambutol for chemoprophylaxis. In conclusion, the incidence of isoniazid hepatotoxicity increased when the drug was used in conjunction with rifampin for the treatment of M. tuberculosis infection.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk